Osteoporosis — A Difficult Disease Complicated by Treatment
What if you were prescribed a medicine that actually made your already difficult illness worse?
That is precisely what has happened to hundreds of patients suffering from osteoporosis, osteopenia, and other bone loss conditions. Patients who took a class of drug known as “bisphosphonates” have suffered severe bone fractures, such as long bone femur fractures, as a direct result of their use of these drugs.
Over the past few years, there have been numerous safety concerns relating to the entire class of bisphosphonate drugs, which have been used by millions to treat osteoporosis, osteopenia, and other bone loss conditions. This class of drug includes:
Fosamax is the best known and most popular of these medications. It was approved for use in the United States in 1995. The safety concerns have raised such significant alarm that many prescribing physicians and patients are questioning whether the risks of the drugs outweigh the benefits, especially for patients with osteopenia. Patients with osteoporosis are questioning whether long-term use of the drugs provides sufficient benefit, given the severe complications.
The first safety concern regarding these osteoporosis drugs related to the development of osteonecrosis of the jaw (also known as “ONJ” or “bisphossy-jaw”). This very serious condition involves necrosis (death of bone) in the jaw bone. This condition can rarely occur spontaneously, but tends to come about after major dental procedures, such as tooth extractions. Early symptoms include pain and inflammation of the gums or oral tissue, drainage and infection, and leads to lesions and exposed bone. Sadly, there is no cure for ONJ, and patients who suffer extreme cases usually end up having portions of their jaw resected. It was not until 2005 that Bisphosphonate manufacturers finally acknowledged these adverse effects and added the risks to the drug labels. Even today, many patients and dentists are ill-informed about this potential for harm, and, given the drugs’ extremely long half-life, patients may be at risk for the development of osteonecrosis for up to 10 years after discontinuing the medications. Thislong half-life is especially true for patients receiving the high-dose IV bisphosphonates Aredia and Zometa, which are often given to patients as a part of their chemotherapy regimen for bone metastases.
The second and third waves of safety issues relating to osteoporosis drugs related to reports of arrhythmias and a possible link to esophageal cancer. Many patients have discontinued taking oral bisphosphonates or switched to injectable forms of the drugs due to esophageal irritation and discomfort. In fact, patients should take the medication on an empty stomach, swallow the pill with water, and remain upright for at least thirty minutes afterward in order to minimize the irritation. These recommendations are supposed to reduce the risk of inflammation in the esophagus, which has been theorized to be related to the development of esophageal cancer. The FDA has documented at least 68 cases of esophageal cancer in patients using oral bisphosphonates, many of whom died, but has not yet drawn a clear link. Early studies indicate that patients taking these osteoporosis drugs face twice the risk of esophageal cancer than the general population, especially when used long-term.
Most recently, the focus has turned to the paradox of whether these drugs that are marketed to improve bone health are actually causing types of bone fractures that are otherwise rarely seen. In March of 2010, the FDA released a safety alert about its ongoing investigation into whether patients taking these osteoporosis drugs face greater risks of suffering atypical subtrochanteric or long-bone fractures than patients who are not taking the medications.
A Task Force working for the American Society of Bone and Mineral Research has also released data to support this causal link. This group of medical experts reviewed reports of 310 patients who had suffered atypical femur (thigh bone) fractures, and found that a staggering 94% of those patients had ingested bisphosphonate drugs. Many of the patients studied by this group who suffered broken legs experienced pain in their groin or thigh for several weeks or months prior to the fracture – important information that should be shared with patients. It is also very interesting that this study noted that more than 25% of the patients who had taken the drugs suffered fractures in both legs, which is very compelling evidence of a drug effect. The researchers also noted that many of the patients had taken the drugs for more than 5 years, confirming a long-held suspicion that patients who ingest these drugs for longer periods of time are at greater risk. Despite these concerns, the Task Force concluded that, for most patients, the risks of taking Fosamax and similar drugs outweighed their benefits.
It is anticipated that the FDA will utilize this latest report, as well as some upcoming additional studies, to complete its investigation into the safety of these drugs. It is anticipated the FDA will issue some long-overdue guidance for patients and prescribers, who are obviously confused over the mounting safety issues associated with these popular drugs, used by millions of patients since 1995.
Patients considering these drug therapies should also do their homework to appropriately assess their personal risk from osteoporosis. The Surgeon General has authored an extensive report to provide patients with guidance on making these critical decisions regarding their wellness. Since over-promotion and over-prescription of these drugs is so commonplace, it is critical that patients have a true picture of the risks vs. benefits of the drugs as well as the available alternatives in order to make informed healthcare choices.
Most of the injuries suffered by patients before 2010 were limited to Fosamax and the IV drugs Aredia and Zometa and involved patients who suffered jaw osteonecrosis and other serious injuries prior to adequate warnings being placed on the drugs.
Since 2010, a causal relationship for injuries involving long-bone or femur fractures has been discovered. It is anticipated that discovery efforts during litigation will likely expand to include other osteoporosis drugs that have grown in popularity and have the potential to cause the same harm, such as Boniva.
Currently, there is successful litigation being pursued in coordinated state and federal proceedings in New York, Pennsylvania, California, and New Jersey.